Wyoming, 2013

Hail in Wyoming, May 23, 2013

May 23, 2013 · NWS RIW · 2 events in 1 county or zone

A thunderstorm rapidly developed over far eastern Park County and become severe over western Big Horn County. Hail of penny to quarter size was reported in a swath from around Byron north to Cowley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm rapidly developed over far eastern Park County and become severe over western Big Horn County. Hail of penny to quarter size was reported in a swath from around Byron north to Cowley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 23, 1:52 PM MST, 7 hours 39 minutes earlier.

Area forecast discussion, May 23, 1:52 PM MST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT THU MAY 23 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY

TODAY...RIDGE HAS PUSH EAST AND STRETCHES FROM THE SOUTHERN PLAINS
ALL THE WAY NORTH OF NORTH DAKOTA AND INTO CANADA. PAC NW CLOSED LOW
STILL OVER WA/OR...THE CENTER OF WHICH WILL NOT MOVE MUCH. HOWEVER
BECAUSE THE ERN CONUS LOW HAS OPENED AND MIGRATED NEWD...THIS WILL
ALLOW SOME OF THE STRONG FLOW AROUND THE WESTERN CONUS LOW TO ROTATE
ACROSS THE CWA TODAY AND AID IN THUNDERSTORM DEVELOPMENT. AT THE SAME
TIME...PESKY SFC INVERTED TROF/LOW OVER SWRN AND W WY THIS MORNING
WILL DEEPENED AND DEVELOP IN THE WRN CWA...BRINGING HARDY LL SERLY
RELATIVELY MOIST FLOW INTO THE ERN AND NORTHERN CWA...MAXIMIZING
ALONG A LINE FROM NEAR LOVELL ON THE NORTH TO CASPER ON THE SOUTH
AND POINTS EWD. ON THE WESTERN PORTION OF THE CWA FROM KEMMERER
NORTH TO CODY AND POINTS WEST...THERE WILL BE LESS LL BUT MORE MID
LVL MOISTURE TO WORK WITH IN LL SWRLY FLOW. IN BETWEEN THESE TWO
BELTS AND SOUTH TO THE BORDER...WILL BE RELATIVELY DRY BUT RATHER
VIGOROUS SRLY FLOW BUILDING IN WITH THE DEVELOPING SFC LOW KEEPING
CONVECTION OUT OF MUCH OF THE SOUTHERN CWA. HOWEVER...THIS AREA
WHILE BEING MOSTLY FREE FROM THUNDERSTORM ACTIVITY WILL HAVE WIND
BLOWING FROM THE SOUTH FROM 20 TO 25 MPH AND GUSTS TO 35 TO 40
MPH.

SCATTERED CHANCES FOR SHOWERS AND THUNDER NORTHWEST PORTION CWA AND
ISOLATED SHOWERS AND THUNDER FROM WIND RIVER
MOUNTAINS...ABSOROKAS...EAST ALONG THE OWL CREEKS AND BRIDGER
RANGES...AND INTO THE BIGHORN BASIN AND MOUNTAINS...THEN SOUTH
SOUTHEAST INTO NATRONA COUNTY. FIRST CONVECTION AND THUNDER EXPECTED
OVER THE SOUTERN ABSOROKAS NEAR CONFLUENCE WITH WIND RIVER RANGE.
THERMODYNAMIC INSTABILITY SHOULD BE SLIGHTLY LESS WEST AND NORTHWEST
TODAY...HOWEVER DEEP SHEAR IS MAXIMIZED HERE. NEAR AND EAST OF THE
THE LOVELL TO CASPER LINE HOWEVER...FCST SFC BASED CAPE VALUES OF
1000 +/- 200 J/KG WILL BE COMMON...WITH ML CAPE ONLY FALLING A
HUNDRED OR TWO. FCST DCAPE VALUES EAST OF A LOVELL TO RIVERTON LINE
ARE RANGING BETWEEN 1000 AND 1500 J/KG WHICH TELLS A LOT ABOUT WHAT
TO EXPECT TODAY WITH THESE STORMS...WIND...WHICH COULD GET TO SVR
LEVELS. SHEAR VALUES WILL ALSO BE HIGH AND HOVERING BETWEEN 40 AND
50 KTS AT TIMES THIS AFTERNOON...ESPECIALLY WEST NORTHWEST AND NORTH
ZONES...ABOUT 10 KTS LESS OTHER PRECIPITATION PRODUCING ZONES.
STILL...A FEW SEVERE HAIL AND WIND REPORTS CANNOT BE RULED
OUT...PARTICULARLY ACROSS THE NORTH CENTRAL CWA NEAR THE MT BORDER
REGION WHERE LL CONVERGENCE  AND THE OTHER FIELDS WILL BE MAXIMIZED
BETWEEN A TOWER JUNCTION TO VALLEY TO LOVELL TRIANGLE. HODOGRAPHS
AGAIN SHOW STORMS MOVING OR TURNING RIGHT OF THE MEAN FLOW.

FRIDAY...DRY WARM STABLE AND BREEZY WITH SW WINDS ACROSS MOST OR THE
CWA. ONLY AREA TO BE WATCHED WILL BE OVER THE BIG HORN MOUNTAINS
WHERE IT'S VERY SLIGHTLY POSSIBLE TO GET THUNDER WITH ELEVATION AND
SOME SLIGHT CONVERGENCE...BUT NOT PROBABLE. HIGH TEMPS SHOULD BE ON PAR WITH
TODAY MOST PLACES TO 5 OR SO DEG COOLER SOUTH CWA.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

A GENERALLY DRY SOUTHWEST FLOW EXPECTED BY FRIDAY EVENING ACROSS THE
FORECAST AREA...AND WILL PERSIST THROUGH SATURDAY MORNING.  A
DISTURBANCE MAY RESULT IN SOME SHOWER ACTIVITY ACROSS EASTERN
WYOMING ON SATURDAY AFTERNOON...THOUGH CONFIDENCE ON THIS
DEVELOPMENT IS LOW. AN AREA  OF LOW PRESSURE WILL CONTINUE TO MOVE
THROUGH THE PACIFIC NORTHWEST SATURDAY WHICH SHOULD HAVE MINIMAL
IMPACT ON THE FORECAST AREA OTHER THAN TO INFLUENCE THE SOUTHWEST
FLOW. WARMING TEMPERATURES ANTICIPATED THROUGH THE WEEKEND.

A SECONDARY AREA OF LOW PRESSURE WILL DEVELOP OFF THE PACIFIC COAST
ON SUNDAY MORNING. A WAVE OF LOW PRESSURE ASSOCIATED WITH THIS
FEATURE WILL MOVE THROUGH THE INTERMOUNTAIN WEST THROUGH SUNDAY
NIGHT...REACHING INTO FORECAST AREA BY MONDAY MORNING. THIS STRONGER
DISTURBANCE APPEARS FAVORABLE TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA. COVERAGE OF THESE STORMS IS ANTICIPATED TO
BE GREATEST ACROSS THE NORTH AND WEST...WITH ACTIVITY INCREASING
THROUGH THE AFTERNOON HOURS. PEOPLE WITH MEMORIAL DAY PLANS WILL
WANT TO KEEP A CLOSE EYE ON WEATHER FORECASTS OVER THE NEXT COUPLE
OF DAYS...AND KEEP AWARE OF CHANGING WEATHER CONDITIONS ON MONDAY.

THIS SYSTEM SHOULD GENERALLY BE THROUGH THE AREA MONDAY NIGHT...WITH
MORE BENIGN CONDITIONS EXPECTED BY TUESDAY MORNING. HOWEVER...A
DEEPER WAVE OF LOW PRESSURE WILL BE ADVANCING TOWARDS WYOMING BY
TUESDAY AFTERNOON...WITH SHOWER ACTIVITY AND COOLER TEMPERATURES
MOVING OVER THE STATE TUESDAY EVENING. THIS TROUGH DOES HAVE A
NEGATIVE TILT TO IT...SUGGESTING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT.

THIS SYSTEM WILL CONTINUE TO SLOWLY MOVE THROUGH THE STATE THROUGH
THE DAY ON WEDNESDAY....WITH INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS POSSIBLE BY WEDNESDAY. MODELS DO DIVERGE FOLLOWING THE
EXIT OF THIS SYSTEM. THE GFS HINTS AT THE INTRUSION OF ANOTHER AREA
OF LOW PRESSURE...WHILE THE ECMWF INDICATES A DRIER...ZONAL FLOW
ACROSS THE AREA BY THURSDAY EVENING. CONFIDENCE IS LOW ON BOTH
SOLUTIONS...WITH CURRENT FORECAST INDICATING A LOWER OPPORTUNITY FOR
SHOWERS AND THUNDERSTORMS. FURTHER ADJUSTMENTS CAN BE MADE AS MODELS
GAN CONSISTENCY.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS MOST TERMINALS TONIGHT AND EVERYWHERE TOMORROW. THE
EXCEPTIONS ARE TERMINALS NEAR OR UNDER THUNDERSTORMS THIS EVENING...
WHEN STRONG GUSTY WINDS...SMALL HAIL AND REDUCED VISIBILITY CAN BE
EXPECTED FOR BRIEF PERIODS AND TERMINALS GO TO MVFR. AREAS TO WATCH
MORE CLOSELY INCLUDE THE TERMINALS OF KJAC...KCOD...KWRL AND KCPR.
TOMORROW...VFR CONDITIONS WILL BE IN PLACE ACROSS THE ENTIRE
FORECAST AREA.

&&

.FIRE WEATHER...

ACTIVE WEATHER PATTERN CONTINUES TODAY AS THE SAME LARGE UPPER LEVEL
DISTURBANCE BRINGS ANOTHER GOOD CHANCE FOR  THUNDERSTORMS...ESPECIALLY IN
THE NORTHWEST FIRE ZONES. THESE STORMS WILL BE CAPABLE OF STRONG
GUSTY AND ERRATIC WINDS AND PEA TO QUARTER SIZE HAIL BETWEEN FIRE WX
ZONES 140 AND 275. WINDS WILL LARGELY BE FROM THE SOUTH TO SOUTHEAST
ONCE AGAIN. THE THREAT OF THUNDERSTORMS DISAPPEARS FRIDAY AS ...WARM
BREEZY AND MAINLY DRY WEATHER COVERS MOST THE OF WYOMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...BRANHAM
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, May 23, 4:00 AM MST, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU MAY 23 2013

WYZ001>020-022>030-241100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH AND EAST
CENTRAL.  SOUTH WIND 25 TO 35 MPH WITH GUSTS 45 TO 50 MPH ACROSS THE
SOUTH AND PORTIONS OF WEST CENTRAL WYOMING THIS AFTERNOON.
MOTORISTS ALONG INTERSTATE 80 AND OTHER WEST-EAST ROUTES SHOULD
EXPECT AREAS OF STRONG CROSSWIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SUNDAY AND MEMORIAL DAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE NORTH AND WEST.

TUESDAY AND WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HAIL...HEAVY RAIN OR STRONG WIND GUSTS OF 50 MPH OR
MORE.

TEAM RIVERTON

In the hours before

Special weather statement, May 23, 4:00 PM MST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
500 PM MDT THU MAY 23 2013

WYZ002>004-232345-
ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
500 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK COUNTY UNTIL 545 PM
MDT...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUFFALO BILL STATE PARK...OR 7 MILES
SOUTHWEST OF CODY...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CODY AROUND 510 PM MDT.
HWY JCT 296 AND 120 AROUND 545 PM MDT.

ANOTHER STRONG STORM WAS LOCATED NORTHWEST OF RALSTON AND MOVING
NORTH AT 25 MPH TOWARD ELK BASIN. THIS STORM IS ALSO CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WIND TO 45 MPH.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10876 4440 10899 4439 10926 4501 10932
TIME...MOT...LOC 2259Z 181DEG 21KT 4446 10916

JONES
Special weather statement, May 23, 4:36 PM MST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
536 PM MDT THU MAY 23 2013

WYZ004-008-240000-
BIGHORN MOUNTAINS WEST WY-NORTH BIG HORN BASIN WY-
536 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING UNTIL 600 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 14A MILE MARKER 60...OR 16 MILES
EAST OF LOVELL...MOVING NORTH AT 35 MPH.

HAIL WILL GENERALLY BE PEA SIZE BUT SOME MAY BE AS LARGE AS ONE-HALF
INCH IN DIAMETER. WIND GUSTS UP TO 40 MPH AND FREQUENT DANGEROUS
LIGHTNING ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
BIGHORN LAKE...DEVILS CANYON...AND THE WEST SLOPES OF THE BIGHORN
MOUNTAINS THROUGH 550 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10790 4477 10791 4477 10820 4500 10823
      4501 10809 4501 10791
TIME...MOT...LOC 2334Z 180DEG 30KT 4487 10807

JONES
Special weather statement, May 23, 4:43 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
543 PM MDT THU MAY 23 2013

WYZ003-004-240015-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
543 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL
615 PM MDT...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF STATE HWY 294 MILE MARKER
10...OR 10 MILES WEST OF POWELL...MOVING NORTH AT 40 MPH. THIS STORM
WILL IMPACT POLECAT BENCH...THE POWELL AIRPORT...AND NEARBY AREAS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ELK BASIN AROUND 605 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10909 4500 10862 4466 10889 4466 10913
TIME...MOT...LOC 2342Z 201DEG 39KT 4476 10896

JONES
Special weather statement, May 23, 5:24 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
624 PM MDT THU MAY 23 2013

WYZ004-008-240100-
BIGHORN MOUNTAINS WEST WY-NORTH BIG HORN BASIN WY-
624 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING UNTIL 700 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HWY 310/789 MILE MARKER
220...OR 14 MILES SOUTHEAST OF LOVELL...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
U.S. HWY 14A MILE MARKER 60 AROUND 640 PM MDT.
BIGHORN LAKE AROUND 645 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 10789 4499 10789 4463 10803 4467 10833
      4500 10833 4501 10823 4501 10792
TIME...MOT...LOC 0024Z 191DEG 29KT 4470 10817

ALLEN
Special weather statement, May 23, 9:07 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1007 PM MDT THU MAY 23 2013

WYZ003-004-240430-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
1007 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN
NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN NORTHWEST
WYOMING UNTIL 1030 PM MDT...

AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF HWY 14/16/20 MILE MARKER
70...OR 12 MILES EAST OF CODY...MOVING NORTH NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
STATE HWY 295 MILE MARKER 10 AND U.S. HWY 14A MILE MARKER 20 AROUND
1015 PM MDT.
PARK COUNTY FAIRGROUNDS AND POWELL AROUND 1030 PM MDT.
GARLAND AND U.S. HWY 14A MILE MARKER 30 AROUND 1045 PM MDT.
DEAVER AROUND 1050 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4444 10871 4450 10895 4501 10878 4500 10833
TIME...MOT...LOC 0407Z 199DEG 51KT 4457 10878

ROSS
Special weather statement, May 23, 9:31 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1031 PM MDT THU MAY 23 2013

WYZ004-008-240500-
BIGHORN MOUNTAINS WEST WY-NORTH BIG HORN BASIN WY-
1031 PM MDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN
NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN NORTHWEST
WYOMING UNTIL 1100 PM MDT...

AT 1029 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARLAND...OR 8 MILES EAST OF POWELL...
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
COWLEY...HWY 310/789 MILE MARKER 240...DEAVER AND LOVELL AROUND 1040
PM MDT.
CROOKED CREEK NATURAL AREA AROUND 1050 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4499 10816 4464 10854 4473 10876 4501 10863
      4501 10851
TIME...MOT...LOC 0431Z 210DEG 48KT 4478 10857

MEUNIER

The radar

The Billings radar (KBLX), 118 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Big Horn

When
May 23, 9:31 PM MST to 9:37 PM MST
Where
Big Horn County, 0.58 mi SSW of Byron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.792, -108.502

One inch diameter hail was reported in Byron.

Hail, Big Horn

When
May 23, 9:39 PM MST to 9:43 PM MST
Where
Big Horn County, Cowley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -108.470

A trained spotter reported penny sized hail in Cowley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443099, 443103.